Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 7, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 8, 2009, 12:31 PM CDT for Wayne County, Illinois. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2009, 12:31 PM CDT (17:31 UTC)
- Expired
- Mar 8, 2009, 1:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
County Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 63 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 12:50 PM CDT | TSTM WND DMG | 2 S Cisne, IL | POWER POLES REPORTED DOWN...UNCONFIRMED TORNADO TOUCH DOWN...911 DISPATCH RELAYED MESSAGE FROM THE PUBLIC. |
| Mar 8, 12:55 PM CDT | NON-TSTM WND DMG | 2 S Cisne, IL | POWER POLE REPORTED DOWN BY 911 DISPATCH. UNCONFIRMED TORNADO TOUCH DOWN. |
| Mar 8, 1:00 PM CDT | TSTM WND DMG | 6 S Clay City, IL | 2 HOMES DAMAGED...1 WAS A BRICK HOME WITH ROOF COMPLETELY GONE. 2 FARM SHEDS DAMAGED. NUMEROUS TREES UPROOTED |
| Mar 8, 1:00 PM CDT | TORNADO | 4 N Sims, IL | ROTATION SPOTTED IN MIDDLE OF FIELD. DAMAGE REPORTED JUST NORTH OF ROTATION. CLOUD WAS BLACK AND ROTATING AT GROUND LEVEL AND MOVING EAST. |
| Mar 8, 1:05 PM CDT | HAIL 1 | 5 N Fairfield, IL | |
| Mar 8, 1:07 PM CDT | TSTM WND GST 65 | Enterprise, IL | TREE TOPS AND POWER LINES COMING DOWN |
| Mar 8, 1:23 PM CDT | TSTM WND DMG | S Cisne, IL | SPOTTER REPORTS TREES DOWN AND DAMAGE TO HIS NEIGHBORS ROOF...ALSO SCATTERED DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 10:39 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 441 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 081731 TORPAH ILC191-081815- /O.NEW.KPAH.TO.W.0007.090308T1731Z-090308T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1231 PM CDT SUN MAR 8 2009 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS... * UNTIL 115 PM CDT. * AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF WAYNE CITY...OR 7 MILES NORTH OF MOUNT VERNON...MOVING EAST AT 65 MPH. * LOCATIONS IN THE WARNING INCLUDE... WAYNE CITY... CISNE... THE TORNADIC CIRCULATION WILL PASS WEST THROUGH NORTH OF FAIRFIELD. A WALL CLOUD WAS REPORTED JUST NORTH OF MOUNT VERNON. WINDS UP TO 60 MPH WERE REPORTED AT WOODLAWN AND MOUNT VERNON...WHERE TREES WERE BLOWN DOWN. NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF A HOME OR BUILDING. LAT...LON 3861 8815 3840 8815 3830 8871 3861 8870 TIME...MOT...LOC 1730Z 255DEG 56KT 3843 8881 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 8, 7:58 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 8, 7:58 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 758 AM CDT SUN MAR 8 2009 .UPDATE... UPDATED FOR THE 12Z TAF ISSUANCE. && .DISCUSSION... BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP AND TEMPS / LATER MONDAY INTO TUE. MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS ..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH MODELS CONSISTENTLY PLAYING DOWN POPS. A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO MONDAY NIGHT. AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY NIGHT. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL. THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT TO THE NORTHWEST AND DECREASE OVERNIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DRS/JAP
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1114 AM CDT SUN MAR 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1114 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING THE LATE MORNING AND THROUGH THE AFTERNOON. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY. ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.
In the hours before
Special weather statement, Mar 8, 11:25 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1125 AM CDT SUN MAR 8 2009 ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-081830- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-UNION IL-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD- INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE... WEST FRANKFORT...CARBONDALE...JONESBORO...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN... POPLAR BLUFF...BLOOMFIELD 1125 AM CDT SUN MAR 8 2009 A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS RAPIDLY MOVING EAST AT ABOUT 45 MPH TOWARDS THE QUAD STATE REGION. RIPLEY...CARTER...WAYNE...BOLLINGER...PERRY...AND CAPE GIRARDEAU COUNTIES IN SOUTH EAST MISSOURI...AND JACKSON...PERRY...FRANKLIN...AND JEFFERSON COUNTIES IN SOUTHERN ILLINOIS. WIND SPEEDS OF 50 MPH OR GREATER ARE POSSIBLE WITH THESE STORMS...AS WELL AS 1 INCH TO GOLF BALL SIZED HAIL...AND TORRENTIAL DOWNPOURS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO BEING OBSERVED WITH THESE STORMS...SO PLEASE REMAIN INDOORS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STUCK BY LIGHTNING.
Local storm report, Mar 8, 12:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM TORNADO 3 S LEOPOLD 37.21N 89.93W
03/08/2009 BOLLINGER MO EMERGENCY MNGR
CONFIRMED TOUCHDOWN 3 MILES SOUTH OF MARBLE HILL. TORNADO
IS MOVING EAST...DAMAGE HAS BEEN REPORTED.
&&
JAYSONWLocal storm report, Mar 8, 12:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM TORNADO 3 S LEOPOLD 37.21N 89.93W
03/08/2009 BOLLINGER MO EMERGENCY MNGR
CONFIRMED TOUCHDOWN 3 MILES SOUTH OF MARBLE HILL. TORNADO
IS MOVING EAST...DAMAGE HAS BEEN REPORTED.
&&
JAYSONWLocal storm report, Mar 8, 12:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND GST WOODLAWN 38.33N 89.04W
03/08/2009 E60 MPH JEFFERSON IL TRAINED SPOTTER
&&
JAYSONWLocal storm report, Mar 8, 12:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND GST MOUNT VERNON 38.32N 88.91W
03/08/2009 E60 MPH JEFFERSON IL TRAINED SPOTTER
SEVERAL TREES REPORTED DOWN
&&
JAYSONWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:40 AM CDT | Tornado Warning | PAH | Perry | 21 min |
| Mar 8, 12:03 PM CDT | Tornado Warning | PAH | Jefferson | 42 min |
| Mar 8, 12:39 PM CDT | Tornado Warning | PAH | Alexander, Pulaski, Union | 36 min |
| Mar 8, 1:02 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 43 min |
| Mar 8, 1:07 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope, Pulaski | 38 min |
| Mar 8, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 32 min |
| Mar 8, 1:16 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 18 min |
| Mar 8, 1:41 PM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 34 min |
| Mar 8, 1:44 PM CDT | Wind Advisory | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more | 5 hr |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.